Illinois, 2005

Hail and Damaging Wind in Illinois, September 22, 2005

September 22, 2005 · NWS DVN · 7 events in 2 counties and zones

Scattered thunderstorms developed along an outflow boundary across northwest Illinois in a moist to near tropical atmosphere. A lone storm developed into a supercell across Bureau County and produced hail up to baseball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms developed along an outflow boundary across northwest Illinois in a moist to near tropical atmosphere. A lone storm developed into a supercell across Bureau County and produced hail up to baseball size. In Princeton, Illinois, a car dealership had 400 of its 500 cars damaged by the storm. Additionally, a downburst produced damaging winds in the city of Princeton. The storm turned to the right at Princeton and moved in a southeast direction toward the Illinois River and Putnam County.A survey of the damage indicated a sporatic to near continuous damage path across Bureau County. The damage path started out about 2 miles wide west of Princeton and expanded to around 5 miles wide southeast of Princeton along the Illinois River. The storm weakened rapidly after exiting Bureau County but not before producing significant severe hail in Putnam County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 22, 2:45 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 22, 2:45 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT THU SEP 22 2005

.SYNOPSIS...
LATEST SURFACE ANALYSIS SHOWED COLD FRONTAL BOUNDARY SLOWLY WORKING
ACROSS NORTHERN ILLINOIS...EXTREME SOUTHEAST IOWA AND NORTHERN
MISSOURI. SFC WAVE WAS WORKING NORTHEASTWARD THROUGH SOUTHERN WI. LOW
LEVEL STRATOCU AND WIND SHIFT WERE THE ONLY NOTICEABLE FEATURES
ACROSS CWA AS THE FRONT PASSED...WHILE THUNDERSTORMS DEVELOPED ALONG
THE WI/IL BORDER AND WORKED TOWARDS LK MICHIGAN IN ASSOCIATION
WITH INSTABILITY AXIS AND SFC WAVE. TEMPS ACROSS THE DVN CWA REMAINED
WARM DESPITE FROPA...WITH LOW TO MID 80S BEHIND THE FRONT AND AROUND
90 OUT AHEAD. ALSO OF NOTE WERE THE LARGE PRESSURE RISES BEHIND THE
FRONT TRANSLATING NORTHEASTWARD THROUGH THE EARLY AFTERNOON AS HIGH
PRESSURE BUILT INTO THE DAKOTAS.

&&

.SHORT TERM...(TONIGHT)
CAPES UP TO AROUND 2000 J/KG IN OUR EAST AND SOUTHEAST COUNTIES
DURING THE AFTERNOON AHEAD OF FRONT WERE OVERCOME BY THE STRONG CIN
OVER THE AREA. KEPT OUTSIDE CHANCE OF A THUNDERSTORMS ACROSS
SOUTHEAST THROUGH THE EVENING...NOTING SOME CU DEVELOPMENT
IMMEDIATELY AHEAD OF THE FRONT LAST HOUR OR TWO...BUT ANY ACTIVITY
(IF ANY) TO BE QUITE ISOLATED.

310K ISENTROPIC SFC INDICATED MARGINAL LIFT THIS EVENING THEN
SHIFTING SOUTH OVERNIGHT. SATURATION ONLY ENOUGH FOR A MENTION OF
SPRINKLES DURING THE EARLY NIGHT TIME HOURS. ELONGATED VORT COMPLEX
INDICATED ON WATER VAPOR OVER MINNESOTA AND SOUTHERN WI WILL SHIFT
SOUTHWARD TOWARDS THE CWA TONIGHT BUT WILL BECOME MORE CHANNELED AS
IT BECOMES PARALLEL TO THE FLOW. ENERGY PROVIDED BY NOSE OF DIFFLUENT
UPPER JET PUSHING EAST OF THE AREA AIMING AT SOUTHERN LK MICHIGAN
THIS EVENING THEN SHIFTING FURTHER INTO THE LOWER GREAT LAKES. ALL OF
THIS FURTHER JUSTIFICATION FOR ONLY SPRINKLE MENTION.

LOW LEVEL RH REMAINS OVER THE AREA AND LOW LEVEL FLOW TO ACTUALLY
COME AROUND MORE NORTHEASTERLY ALLOWING STRATUS LAYER TO
REMAIN/PUSH BACK OVER THE REGION TONIGHT...BEFORE WORKING SOUTH
TOWARDS DAYBREAK. THUS KEPT MOSTLY CLOUDY IN THE GRIDS EXCEPT
NORTHWEST ZONES.

GOOD TEMP GRADIENT TO SET UP OVERNIGHT FROM NORTHWEST TO
SOUTHEAST...WITH FEWER CLOUDS EXPECTED NORTHWEST AS MENTIONED
ABOVE. TEMPS TO DROP TO AROUND 50 NORTHWEST WITH DECREASING
DEW POINTS. EAST AND SOUTH AREAS WILL BE HELD UP BY THE LOW CLOUDS
AND DEW POINTS HANGING ON. TEMPS TO RANGE FROM MID AND UPPER 50S
ALONG AND SOUTH OF THE I 80 CORRIDOR TO AROUND 60 SOUTH OF HIGHWAY
34.  ..BARDOU/12..

&&

.LONGER TERM...FRIDAY THROUGH THURSDAY) CONFIDENCE ON WIDESPREAD RAIN
FOR THE AREA IS MUCH LOWER NOW COMPARED TO YESTERDAY...AS WEEKEND
RAINFALL MAY BE FOUND FARTHER NORTH OF THE CWA...AND RITA REMAINS
WELL SOUTH OF THE REGION.

THE COLD FRONT TODAY...WILL PULL UP STATIONARY OVER MISSOURI
FRIDAY...AS ANOTHER WAVE BEGINS TO HELP IT MOVE NORTH.  FORCING
ALONG THE FRONT APPEARS WEAK THROUGH FRIDAY NIGHT...THOUGH SOME
OVERRUNNING WILL LIKELY BEGIN LATE IN THE DAY...AND SHIFT ACROSS THE
AREA OVERNIGHT INTO SATURDAY MORNING.  BY SATURDAY...ALL MODELS HAVE
THE AREA IN THE WARM SECTOR NOW...AND THIS SEEMS APPROPRIATE WITH
THE BEST JET ENERGY DIGGING IN THE SOUTHWEST STATES. AT THIS SAME
TIME...RITA WILL BE MAKING LANDFALL NEAR THE LA/TX BORDER.  MODELS
ARE NOW PUSHING RITA MUCH FARTHER SOUTH AND WEST WITH TIME...ENOUGH
THAT HER MOISTURE WILL LIKELY NOT IMPACT THE AREA UNTIL TUESDAY
NIGHT AND WEDNESDAY.

THERE IS A MUCH GREATER CHANCE THAT THE RITA REMNANTS AND MOISTURE
FROM HER WILL NOT IMPACT THE AREA AT ALL.

HAVE BUMPED UP TEMPS AND REDUCED EAST WINDS FRIDAY NIGHT AND
SATURDAY...(ACTUALLY HAVE GONE MORE SOUTHERLY SATURDAY AS WARM
SECTOR RUSHES NORTH). SINCE WELL BE ON THE WARM SIDE OF THE
FRONT...POPS WILL NEED TO BE MUCH LOWER...AS ANY CONVECTION WILL BE
SCATTERED AND MUCH LESS FREQUENT.  SEVERAL OF THE PERIODS FROM
FRIDAY THROUGH SUNDAY WILL END UP BEING DRY CWA WIDE...BUT FOR
NOW...WILL JUST TREND DOWN IN ALL LOCATIONS TO SLIGHT CHANCE OR
CHANCE.  FRIDAY WILL LIKELY BE DRY IN MOST LOCATIONS NORTH OF
HIGHWAY 34.

AFTER A QUIET AND SEASONAL MONDAY AND TUESDAY WITH SPRAWLING HIGH
PRESSURE...A VIGOROUS COLD FRONT SHOULD APPROACH THE AREA TUESDAY
NIGHT OR WEDNESDAY. MODELS HAVE ARE TRENDING STRONGER WITH THIS
FRONT.  WITH THE 12Z UKMET NOW SHOWING A FROST WORTHY
FRONT...NEEDLESS TO SAY WE WONT BE BITING ON THAT SOLUTION QUITE
YET...BUT IT WILL LIKELY BE PRETTY COOL BEHIND IT.    ..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

BARDOU/12/ERVIN
Hazardous weather outlook, Sep 22, 4:35 AM CST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 AM CDT THU SEP 22 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
535 AM CDT THU SEP 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PRODUCE AREAS OF SHOWERS AND A FEW THUNDERSTORMS.
LIMITED INSTABILITY AND FORCING FROM THE FRONT WILL KEEP STORMS BELOW
SEVERE LEVELS.  AFTERNOON HEATING MAY ALLOW A FEW STORMS TO BECOME
STRONG INTO EARLY EVENING AND BRIEFLY APPROACH SEVERE LEVELS WITH THE
PRIMARY RISK PEA SIZED HAIL.  LOCATIONS MOST AT RISK FOR STRONG
STORMS IS SOUTHEAST OF A STERLING ILLINOIS TO KEOSAUQUA IOWA LINE.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE STORMS TODAY
AND TONIGHT FOR AREAS SOUTHEAST OF A GALENA ILLINOIS TO WILLIAMSBURG
IOWA LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.  PLEASE REPORT
AND PEA SIZED HAIL OR WINDS OVER 40 MPH TO THE NOAA NWS OFFICE IN
THE QUAD CITIES.

NICHOLS/08

The radar

The Quad Cities radar (KDVN), 84 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bureau

When
September 22, 5:11 PM CST
Where
Bureau County, 2 mi NW of Wyanet
Measured
1.75 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.383, -89.617

Reported by state police on Interstate 80 at mile marker 49.

Hail, Bureau

When
September 22, 5:17 PM CST to 5:33 PM CST
Where
Bureau County, Princeton
Measured
2.75 in hail
Property damage
$2.0 million
Reported by
TRAINED SPOTTER
Coordinates
41.367, -89.467

Also reported by emergency manager, law enforcement, and the fire department.Hail across Princeton ranged from 1.00 inch to 2.75 inches with the most significant hail damage on the south side of the city. State police also reported golfball sized hail (1.75 inch) at the Princeton exit on Interstate 80 (exit 56).

Thunderstorm Wind, Bureau

When
September 22, 5:19 PM CST to 5:30 PM CST
Where
Bureau County, Princeton
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.367, -89.467

A downburst occurred mainly across the northern part of the city near the conclusion of the large hail. The downburst combined with the large hail caused considerable damage to property. Numerous trees, tree limbs, and power lines were downed blocking roads.

Hail, Bureau

When
September 22, 5:33 PM CST
Where
Bureau County, Bureau
Measured
2.75 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.283, -89.367

Hail was mainly pea to quarter (1.00 inch) size with some golfball (1.75 inch) and a few baseball (2.75 inch) stones.

Hail, Bureau

When
September 22, 5:35 PM CST
Where
Bureau County, Depue
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -89.317

Hail, Bureau

When
September 22, 5:35 PM CST
Where
Bureau County, Ottville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.350, -89.267

Also heavy rain

Hail, Putnam

When
September 22, 5:45 PM CST
Where
Putnam County, 1 mi N of Granville
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.283, -89.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478888, 5478889, 5478890, 5478971, 5478972, 5478973, 5478974.